Alert archive / Ohio / Areal Flood Warnings in 2021

Areal Flood Warning 14, NWS Cleveland, OH

July 29, 2021Ashtabula County, Ohio

NWS Cleveland, OH issued this areal flood warning at Jul 29, 2021, 3:28 PM EDT for Ashtabula County, Ohio. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2021, 3:28 PM EDT (19:28 UTC)
Expired
Jul 29, 2021, 5:30 PM EDT
In force
2 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
None

County Ashtabula County, OH

The radar

The Cleveland radar (KCLE), 104 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

522 
WGUS41 KCLE 291928
FLWCLE

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Cleveland OH
328 PM EDT Thu Jul 29 2021

OHC007-292130-
/O.NEW.KCLE.FA.W.0014.210729T1928Z-210729T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashtabula OH-
328 PM EDT Thu Jul 29 2021

The National Weather Service in Cleveland has issued a

* Flood Warning for...
  North Central Ashtabula County in northeastern Ohio...

* Until 530 PM EDT.

* At 328 PM EDT, Local broadcast media reported Main and W. 58th is 
  closed with a disabled vehicle due to flooding. Between 2 and 4.5 
  inches of rain have fallen.

* Some locations that will experience flooding include...
  Ashtabula, Plymouth Center and Edgewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4191 8077 4183 8066 4181 8071 4183 8080
      4188 8086

$$

PS
1 follow-up statement
245 
WGUS81 KCLE 292125
FLSCLE

Flood Statement
National Weather Service Cleveland OH
525 PM EDT Thu Jul 29 2021

OHC007-292135-
/O.EXP.KCLE.FA.W.0014.000000T0000Z-210729T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashtabula OH-
525 PM EDT Thu Jul 29 2021

...FLOOD WARNING WILL EXPIRE AT 530 PM EDT THIS AFTERNOON FOR NORTH 
CENTRAL ASHTABULA COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4191 8077 4183 8066 4181 8071 4183 8080
      4188 8086

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this areal flood warning went out at Jul 29, 3:26 PM EDT, 2 minutes earlier.

Area forecast discussion, Jul 29, 3:26 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
326 PM EDT Thu Jul 29 2021

.SYNOPSIS...
Low pressure near Toronto will move east into upstate New York while
a cold front settles south across the region toward evening. High
pressure will build over the region for Friday and Saturday. Another
cold front will move south across the area on Sunday.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
A cold front will move south across the area early this evening
and widely scattered to scattered showers and thunderstorms are
expected into the early evening. MLCAPE near 2000 j/kg along
with effective wind shear near 40 knots may still allow
convection to organize and become severe away from the lakeshore
counties and mainly east of I-71 until about 22 UTC. Warm Lake
Erie may provide some lingering instability into the evening so
will continue with slight chance POPs until midnight over the
downwind counties in north central Ohio. Later tonight
conditions will stabilize further as less humid air filters into
the region from the north.

High pressure will build over the region Friday and Friday night and
provide generally clearing, cooler and less humid conditions.
Highs on Friday will be in the upper 60s to lower 70s with lows
in the upper 40s to upper 50s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
A broad upper trough will be sitting over the Great Lakes and
northeast US this weekend. Surface high pressure will depart east
from the local area on Saturday, while a mid level shortwave and
attendant surface cold front drops southeast through the Great Lakes
Saturday night and through the local area on Sunday. This will bring
some shower/storm chances to the area, mainly on Sunday, with the
highest potential in the northeast part of the forecast area. High
pressure will begin to build into the area Sunday night, ushering in
cooler and drier conditions. Highs will be in the mid 70s to near
80s during the weekend.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Surface high pressure will build over the area on Monday, while a
subtle mid level shortwave trough digs southeast from the upper
Midwest into the Ohio valley by Tuesday. Dry conditions are expected
across the area through Tuesday evening with continued cooler
temperatures slowly moderating back to near normal by mid/late week.
A weakening cold front may drop south into the area on Wednesday,
providing the next chance for precipitation across the area.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Generally VFR conditions are expected to continue this afternoon
and overnight as a cold front drops south through the area.
There is still the possibility of scattered showers and
thunderstorm development that may reduce visibility and ceiling
to the MVFR category mainly east of I-71 until about 23 UTC.
Drier air will filter south behind the front tonight and Friday
and help stabilize the atmosphere. Winds will be southwest to
west near 10-15 knots with gusts to near 20 knots ahead of the
front and then shift to the northwest and north around 10 knots.

Outlook...Non-VFR is possible Saturday evening into Sunday in
thunderstorms.

&&

.MARINE...
A cold front will cross the lake late this afternoon and early this
evening, which will cause winds to shift from westerly at 10-20 kts
to northerly 10 kts or less during the evening hours. Winds will
increase back into the 10-20 kt range out of the north later
tonight, which will bring waves back into the 3-5 ft range from a
good portion of the central basin nearshore. Will continue the small
craft advisory despite the lull in winds/waves for a period of time
this evening. Winds will subside tomorrow afternoon/evening across
the lake as high pressure builds in. Winds will stay lighter Friday
night into Saturday before increasing out of the southwest Saturday
night as another cold front approaches, crossing the lake
Sunday. Winds will again become Sunday and Sunday night, becoming
lighter and more variable by Monday as high pressure returns,
staying lighter and variable through Tuesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement through Friday afternoon for
     OHZ010>012-089.
PA...None.
MARINE...Small Craft Advisory until 4 PM EDT Friday for LEZ145>148.

&&

SYNOPSIS...LaPlante
NEAR TERM...LaPlante
SHORT TERM...Greenawalt
LONG TERM...Greenawalt
AVIATION...LaPlante
MARINE...Greenawalt
Hazardous weather outlook, Jul 29, 3:54 AM EDT, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
354 AM EDT Thu Jul 29 2021

LEZ061-142>149-162>169-OHZ003-006-008-013-014-017>023-027>033-
036>038-047-PAZ002-003-300800-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Sandusky-Geauga-Ashtabula Inland-Hancock-
Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Southern Erie-
354 AM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Showers and thunderstorms will approach the area from the northwest
early this morning. A few thunderstorms may be strong to severe, with
damaging wind gusts remaining the primary threat. All showers and
storms will be associated with heavy rainfall, which may lead to
isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

OHZ007-009-010-PAZ001-300800-
Ottawa-Erie-Lorain-Northern Erie-
354 AM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for north central Ohio, northwest
Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Showers and thunderstorms will approach the area from the northwest
early this morning. A few thunderstorms may be strong to severe, with
damaging wind gusts remaining the primary threat. All showers and
storms will be associated with heavy rainfall, which may lead to
isolated flash flooding.

Dangerous swimming conditions are likely tonight from Maumee Bay to
Vermilion Ohio and also for Conneaut Ohio to Ripley New York.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

OHZ011-012-089-300800-
Cuyahoga-Lake-Ashtabula Lakeshore-
354 AM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms will approach the area from the northwest
early this morning. A few thunderstorms may be strong to severe, with
damaging wind gusts remaining the primary threat. All showers and
storms will be associated with heavy rainfall, which may lead to
isolated flash flooding.

Dangerous swimming conditions are likely today and tonight from
Vermilion Ohio to Conneaut Ohio.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Special weather statement, Jul 29, 12:31 PM EDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1231 PM EDT Thu Jul 29 2021

OHZ014-089-PAZ003-291700-
Ashtabula Lakeshore-Ashtabula Inland-Crawford-
1231 PM EDT Thu Jul 29 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ASHTABULA AND
SOUTHWESTERN CRAWFORD COUNTIES...

At 1230 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Ashtabula to near Pymatuning North.
Movement was southeast at 35 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Ashtabula, Geneva-On-The-Lake, Linesville, Harmonsburg, Pymatuning
North, Pymatuning Central, Pierpont, Conneaut Lake, Edgewood,
Plymouth Center, Conneaut Lakeshore, Geneva and Hartstown.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4186 8063 4163 8017 4150 8028 4186 8094
      4187 8093 4189 8082 4191 8080 4191 8077
TIME...MOT...LOC 1630Z 295DEG 32KT 4189 8076 4166 8050

Saunders
Local storm report, Jul 29, 12:56 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1256 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 AM     TSTM WND GST     4 W ASHTABULA           41.88N 80.87W
07/29/2021  M59 MPH          ASHTABULA          OH   MESONET

&&
Special weather statement, Jul 29, 1:01 PM EDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Cleveland OH
101 PM EDT Thu Jul 29 2021

PAZ003-291730-
Crawford-
101 PM EDT Thu Jul 29 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CRAWFORD
COUNTY...

At 101 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Pymatuning North to 7 miles south of
Meadville. Movement was southeast at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Linesville, Harmonsburg, Pymatuning North, Pymatuning Central,
Cochranton, Conneaut Lake, Conneaut Lakeshore, Geneva and Hartstown.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4149 8000 4148 8026 4166 8052 4175 8052
      4178 8046 4151 7998 4150 7998
TIME...MOT...LOC 1701Z 300DEG 35KT 4171 8052 4154 8016

Saunders
Local storm report, Jul 29, 1:03 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
103 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     FLOOD            2 S ASHTABULA           41.85N 80.80W
07/29/2021                   ASHTABULA          OH   TRAINED SPOTTER

            5-6 INCHES OF WATER ON ROAD AND FLOODING
            AROUND NEIGHBORHOOD.

&&
Local storm report, Jul 29, 1:27 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
127 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     HEAVY RAIN       3 S ASHTABULA           41.84N 80.79W
07/29/2021  M4.81 INCH       ASHTABULA          OH   PUBLIC

            RAINFALL IN 90 MINUTES.

&&
Local storm report, Jul 29, 1:51 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
151 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY RAIN       2 SE PIERPONT           41.73N 80.53W
07/29/2021  M4.00 INCH       ASHTABULA          OH   TRAINED SPOTTER

            3 HOUR RAINFALL.

&&

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:57 AM EDTSpecial Weather StatementCLEMarion33 min
Jul 29, 9:11 AM EDTSpecial Marine WarningCLE94 min
Jul 29, 9:46 AM EDTSpecial Weather StatementCLEAshtabula, Geauga, Lake29 min
Jul 29, 10:03 AM EDTSmall Craft AdvisoryCLE28 hr
Jul 29, 10:05 AM EDTBeach Hazards StatementCLEAshtabula, Cuyahoga, Erie, Lake, Lorain28 hr
Jul 29, 10:09 AM EDTSpecial Marine WarningCLE2 hr
Jul 29, 10:47 AM EDTSevere Thunderstorm WarningCLEAshtabula, Lake43 min
Jul 29, 11:16 AM EDTSpecial Marine WarningCLE60 min
Jul 29, 11:35 AM EDTSevere Thunderstorm WarningCLEAshtabula, Lake40 min
Jul 29, 11:45 AM EDTTornado WarningCLEAshtabula27 min
Jul 29, 11:50 AM EDTAreal Flood AdvisoryCLEAshtabula3 hr
Jul 29, 12:03 PM EDTFlash Flood WarningCLEAshtabula3 hr
Jul 29, 12:31 PM EDTSpecial Weather StatementCLEAshtabula29 min
Jul 29, 12:52 PM EDTAreal Flood AdvisoryCLEAshtabula3 hr
Jul 29, 3:46 PM EDTSpecial Weather StatementCLEStark29 min
Jul 29, 4:15 PM EDTSpecial Weather StatementCLEStark30 min

Nearby

Areal Flood Warnings in Ohio, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.